The National Agency for Food and Drug Administration and Control, (NAFDAC) has cautioned Nigerian men against the use of aphrodisiacs, noting that every healthy man has natural ability to perform his sexual functions.
The agency said indiscriminate ingestion of “manpower” in order to impress their female partners poses great health risks.
Professor Mojisola Adeyeye, NAFDAC’s director general sounded this warning in her Christmas and New year goodwill message to Nigerians.
“Many men have died using such drugs and their relatives would blame their death on some imaginary witches in the village,” she noted, saying most of the peddled drugs are smuggled into the country and don’t pass their products through regulatory processes.
“Majority of these products did not go through the approval process of the agency, the agency will not relent in running after the peddlers of such dangerous drugs until they are brought to book for violating the regulations,” Mrs Adeyeye said.
The NAFDAC DG noted that many people today have been caught in the web of seeking solutions out of the woods for their sexual fantasies, leading them to use of unregulated drugs that could cost them their lives.
“When you have a disproportionate flow of blood to a particular part of the body and lasting longer than normal, they tend to disrupt the normal flow of the circulatory system,” she said.
“When we begin to disrupt the functions of the body organs, overtime it affects the imbalance and the ecosystem of how the body physiology works and can lead to unintended consequences.
‘’For those who have certain health risks, like people that are hypertensive or people that have heart disease, there is more of anxiety that the drug could stimulate into the system and can lead to changes in the physiology of the body, stroke or sudden stoppage of the heart.
Mrs Adeyeye further said that aphrodisiacs could also interact with other drugs in the system and cause problems for the liver which could be responsible for breakdown of drugs while the byproduct of all waste goes down through the kidneys.
She said that when these things are used especially with some herbal medicines that don’t have dosage and professional prescription, it could lead to internal organ damage, as well as hurt the liver and the kidneys and this could cause untimely death.
“These happen in cases when men suddenly slump during sexual intercourse as reported in Rivers and Cross River States recently,” she noted.
‘’There are a lot of side effects. Every drug is a potential poison. Every drug has one side effect or the other.”
“These are chemical products with side effects. In some cases, there are associated Adverse Drug Reactions which could lead to death,” she emphasised.
Mrs Adeyeye, however, urged Nigerians to eat right and drink right, especially in this festive season, to avoid health complications after the annual events.